Acute Oxalate Nephropathy Probably Due to “Fracking” an Environmental and Health Concern

1Wright Center for Graduate Medical Education, Scranton, PA
2Community Medical Center, Scranton, PA

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97882

Case Presentation:

A 42–year–old male with no medical history was brought to the emergency room unconscious after he had a generalized tonic clonic seizure. As per his wife, he had fatigue and headache for several days prior. He had taken “2 pills” of ibuprofen daily for over a month. He was intubated due to hypoxia and status epilepticus. Vital signs were stable. Physical examination revealed a sedated patient on mechanical ventilator, otherwise insignificant. Laboratory data is shown in the table. Measured serum osmolality was 329 mosm/kg (274–301) and osmolal gap was 14. Serum lactate was 5.9 mmol/L (0.5–2.2). Chest x–ray showed pulmonary congestion. Electrocardiogram showed sinus tachycardia. Urine toxicology, serum salicylates and serum acetaminophen levels were negative. Urine analysis was within normal limits. FENa and urine/plasma creatinine ratio were 2.6% and 11.6 respectively, highly indicative of acute tubular necrosis. Urine output was minimal in next several hours and hence hemodialysis (HD) was initiated. He was started on fosphenytoin for seizures and was eventually extubated on day 5. Acute kidney injury was initially presumed to be secondary to ibuprofen toxicity; however, renal biopsy showed diffuse calcium oxalate crystals, which were positively birefringent on polarized light, present throughout the renal tubule and glomeruli were intact. High anion gap metabolic acidosis, elevated osmolal gap, lactic acidosis and oxalate nephropathy were diagnostic of ethylene glycol poisoning. On further questioning, patient denied consumption of ethylene glycol, excessive consumption of vitamin C/green leafy vegetable or any symptoms of inflammatory bowel disease. Patient is still receiving HD and his serum creatinine trended down to 5.5 mg/dl and BUN to 32 mg/dl. His urine output improved and 24–hr urine calcium was 40 mg/day (50–300). A repeat urine analysis did not show any crystals.

Discussion:

Fracking is a process of extracting oil/natural gas by infusing chemicals in to the fissures of rocks to further open them and allow oil/gas to flow. Major ingredients of fracking chemical include benzene, methanol, ethylene glycol, toluene, lead etc. Our patient lives in northern Pennsylvania and there is a major concern recently from environmental groups that drinking water resources in this area are contaminated with fracking chemicals. Colborn et al. (2010) reported the health effects of 353 chemicals used for fracturing in the United States. Our patient admitted to having a well at home. He most probably ingested ethylene glycol that contaminated drinking water and led to acute oxalate nephropathy.

Conclusions:

Clinicians should be aware of various health hazards of fracking chemicals on humans and should always consider relevant diagnostic work up for patients residing in high–risk areas.

Table 1Laboratory data

Lab Test Result Normal Values
White Blood Cell Count 12,700 4000–11,000 cells/cc
Serum sodium 139 135–145 meq/dl
Serum potassium 5.7 3.5–4.5 meq/dl
Serum Chloride 104 100–110 meq/dl
Serum bicarbonate 13 22–24 meq/dl
Anion gap 22 8–12
Serum creatinine 8.8 0.6–1.2 mg/dl
Blood Urea Nitrogen (BUN) 74 8–24 mg/dl
Serum glucose 203 140–180 mg/dl
Serum calcium 7.7 8.7–10.2 mg/dl
Serum albumin 3.7 3.5–5.0 mg/dl

To cite this abstract:

Gopavaram D, Manahan F, Chintanaboina J, Shrestha S, Muppidi V. Acute Oxalate Nephropathy Probably Due to “Fracking” an Environmental and Health Concern. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97882. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/acute-oxalate-nephropathy-probably-due-to-fracking-an-environmental-and-health-concern/. Accessed November 14, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.